Methadone to Subutex- Need Advice!?
- 3 May 2011 by Ashleymethadone
- subutex, opiate dependence, opiate withdrawal, methadone, pain killers
I've been on methadone for over 8 years (after a long and painful battle w/ painkillers) and I have to admit that it has helped me. I have finished school for the first time in my life and now do heart ultrasounds (echocardiography). But now I'm ready to get off and tired of being chained to methadone. I've tapered down from 135 mg to 39 mg over about a year's time. About a year ago, I tapered down from 85 mg to about 30 mg in one week's time and went to the doc to get on subutex. Needless to say, I was thrown into immediate withdrawals that were the absolute worst I have ever had. Immediately, I started puking and had diarrhea. I couldn't move and layed there with sweat pouring off of me. It hurt to BREATHE even. I can't even describe how terrible this was. The doc said she didn't know why this happened b/c she had given me subutex, not suboxone and prescribed me some librium to get throught the withdrawals and put me back on the methadone immediately. It took a good 24 hours to feel like I wasn't dying.
It's a year later now and I have slowly tapered off the methadone instead of doing it fast and I plan to get on the subutex next week. I need to know if anyone knows what I should do to prepare and how to avoid the problems I had previously. Any help or info would be great.
Added 3 May 2011:
Also, does anyone know if the subutex will help with cravings because I feel like it would be a shame to be on methadone all those years and then go back to feeling the way I used to feel before I got on the methadone (craving a high all the time, needing that to fill the void, etc).
3 May 2011
Unfortunetly it will not help the cravings, I was addicted to soma for five years 10 yrs ago. i have been off of them for 5yrs and still from time to time just feel like i have to have one, but i know better.
As far as the subutex I never took it but i did take suboxone and did not have any problems whatsoever, so sorry i couldn't help you on that front.
3 May 2011
The difference between Suboxone and Subutex is the Suboxone contains buprenorphine, a long- acting, high affinity opiate, and naloxone while the Subutex only contains buprenorphine with no naloxone. The naloxone is put in the formula to prevent people from injecting the Suboxone to get high. The doctor probably thought the Subutex would not cause precipitated withdrawals because of the lack of naloxone, but actually it is the buprenorphine's high affinity for the opoid brain receptors that cause the precipitated withdrawals. It replaces the methadone or other opiate in the brain causing the withdrawal symptoms.
Anyway, you need to be at least down to 30 mg methadone and in sufficient withdrawals (somewhere around 72 hours after the last dose of methadone) and scoring around a 24 on the COWS scale test before starting the Suboxone or Subutex. The COWS scale test, a series of question to determine how far into withdrawal you are, can be obtained from the net by googling "COWS scale". The doctor really should be fimilar with this, but just in case have it ready for when you make the transition. In fact, you can go to the following site:
and get the test and it also explains precipitated withdrawals, which is what you had before, and the time frame you need to be off the methadone before starting the Subutex.
Best wishes and keep us posted,
6 May 2011
Yes, subutex will help with the cravings. Most likely the reason that you went into precip when you tried it before is that methadone stays in the brain for several days and sometimes weeks. Opiates can slow down digestion and metabolism, and if I read this correctly, you came down from 85 mgs to 30 in a week, there was probably still methadone on the receptor site ( methadone is an opiate replacement/opoid) and the switch from methadone to subutex is still tricky. If you started even the subutex within 72 hours of the last methadone usage, then you still had much methadone on the receptor sites. Imagine both subs and methadone as huge molecules, needing all room on the recept. site to sit down, ( both last for a while too, they have to slowly recede off the sites) there is not room for both to sit down, they bump each other off the sites, and precip occurs. If you have been off it for a few weeks, you really should NOT have that problem this time.
I hate this happened to you, some people do ok taking subutex shortly after methadone, most do not. I think you will be fine this time, just make sure you take no other opiates or benzos before your induction onto subutex. Best of Luck, Pattishan
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been a heroin addict for 10 years and have been on methadone since July 2009 (90 ml) have been clean off heroin for just over 3 months. I am ...
1 answer • 16 Oct 2010
My husband has been on 76mgs of methadone daily for the past 4 1/2 years. 7 a.m. will be 72 hours since his last dose of methadone. Will it be ok to ...
5 answers • 5 Feb 2011
it just seems like suboxone/subutex has so much more "baggage" than what was first told... Personaly subs make me feel pretty crappy... ...
7 answers • 8 Feb 2011
.. before i give the advice... here is the question... If a person has been on subutex for 2 weeks, 16 -8mgs/day, last 2 days 8mgs. The last 6mgs of ...
1 answer • 6 Apr 2011
What should I do, i want off the methadone asap... its ruining my life!!! has anyone experienced taking subutex NOT suboxone cause suboxone has the ...
3 answers • 20 Oct 2011